In Erythema nodosum painful, red, rounded lumps typically appear on the shins. It can occur at any age, in both sexes. It is more common in women; most often 20 to 30 years old. It usually goes away by itself but it can be a sign of something serious.
Check if you've got erythema nodosum
Erythema nodosum usually affects the lower legs, but can spread to other parts of the body. It is less commonly seen on the thighs and forearms. The lumps are caused by swollen fat under the skin.
Bumps and patches can feel warm, painful and firm. Bumps can measure between one and five centimetres.
You may also have flu-like symptoms, such as:
- a high temperature of 38C or more
- joint and muscle pain
If you're not sure it's erythema nodosum check your symptoms with other types of lumps and swellings.
How you can ease the pain yourself
- take painkillers, like ibuprofen
- rest with your feet raised on a pillow
- apply a cool wet compress, like a damp cloth
The bumps and patches last about two weeks before fading like a bruise.
They usually heal completely on their own within six weeks without leaving a scar.
When to seek medical help
A pharmacist can help with erythema nodosum. If you're in pain, your pharmacist can recommend:
- stronger painkillers
- supportive bandages or stockings
- steroid creams
Your pharmacist may also suggest you see your GP.
See a GP if:
- the pain is affecting your daily life
- lots of bumps and patches start appearing
- the bumps don't go away
Your GP should be able to tell if you have erythema nodosum by looking at your bumps and patches.
If your GP thinks your medication might be causing your erythema nodosum, you may be advised to stop taking it. Don't stop taking your medication without asking your GP first.
Your GP might suggest some tests if your erythema nodosum:
- could be a sign of something more serious
- hasn't cleared within six weeks
Causes of erythema nodosum
Erythema nodosum can be caused by lots of things but often the cause is not known.
Common causes include:
- Crohn's disease
- ulcerative colitis
- a bad reaction to some medicines - drugs that are known triggers include the contraceptive pills and some antibiotics
- streptococcal throat infection
More useful links
The information on this page has been adapted from original content from the NHS website.
For further information see terms and conditions.